In addition to the many well-publicized complications of oral contraceptive and estrogen therapy, it has been found that these medications frequently induce mild elevations of serum triglyceride levels. We report elevations of triglyceride levels to 3,000 mg/100 ml and more, and cholesterol levels to more than 500 mg/100 ml in three postmenopausal women on estrogen therapy and one woman receiving oral contraceptive drugs. After discontinuation of drug usage, these levels returned toward normal over several months. Each patient had a mild underlying hyperlipemia. The mechanism involved in the elevation of the triglyceride levels appears to be an enhanced hepatic synthesis rather than defective removal and is due to the estrogenic component of the contraceptives. We suggest periodic monitoring of serum triglyceride and cholesterol levels in all patients receiving oral contraceptives and estrogens. Patients with preexisting hyperlipemia should probably not receive estrogen therapy.
|Original language||English (US)|
|Number of pages||4|
|Journal||JAMA: The Journal of the American Medical Association|
|State||Published - Feb 4 1974|
ASJC Scopus subject areas